Alert archive / Vermont / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2003, 1:57 PM EDT for Bennington County, Vermont; Rensselaer County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2003, 1:57 PM EDT (17:57 UTC)
- Expired
- Aug 22, 2003, 3:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Rensselaer County, NY, Bennington County, VT
The radar
The Albany radar (KENX), 70 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 221757
SVRALY
NYC083-VTC003-221900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
157 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RENSSELAER COUNTY IN EASTERN NEW YORK
SOUTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT
* UNTIL 300 PM EDT
* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF HOOSICK FALLS TO
EAST GREENBUSH...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BENNINGTON AND HOOSICK FALLS AT 200 PM EDT
POWNAL AND BERLIN AT 205 PM EDT
NORTH BENNINGTON AND STAMFORD AT 225 PM EDT
HEARTWELLVILLE AT 230 PM EDT
WOODFORD STATE PARK AND CHERRYPLAIN AT 235 PM EDT
READSBORO AT 240 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
$$
LAT...LON 4274 7326 4256 7329 4257 7377 4262 7377
4274 7346 4289 7341 4294 7356 4297 7315
4290 7292 4275 7292What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:15 AM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 22, 9:15 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 915 AM EDT FRI AUG 22 2003 UPDATED WORKZONES AND GRIDS AVAILABLE. PLEASE REFER TO THE UPDATE MARKED 910 AM. .DISC...MODIFIED ALY RAOB...GIVEN THE ADJUSTED TEMPERATURE OF 87...GAVE US A SFC BASED CAPE > 3000 J/KG PLUGGING THIS READING INTO THE MAGLENTA EQUATION NOW GIVE US A TORNADIC EVENT. THE SURFACE BASED CAPES OFF THE ETA SOUNDINGS ARE NOT QUITE AS SCARY...CLOSER TO 2000 J/KG WHICH STILL GIVES US A MAJOR SEVERE EVENT FOR THIS AFTERNOON (> 10 EVENTS PROJECTED). THE PROBLEM IS THAT THERE APPEARS TO BE TWO DISTINCT BOUNDARIES...THE PREFRONTAL TROUGH AND THE REAL COLD FRONT...THAT WILL SLIP BY LATER THIS AFTERNOON AND EVENING RESPECTIVELY. I SUSPECT THE PREFRONTAL WILL BE THE MAIN SHOW...WHICH COULD SQUELCH THE FULL POTENTIAL JUICE OUT OF THE ATMOSPHERE. IF NOT...THEN WE COULD BE TALKING OF A WHOPPER OF AN EVENT. SPC HAS MOST OF OUR REGION IN SLIGHT RISK...AND WILL CERTAINLY KEEP ENHANCED WORDING IN THE TEXT. THE REASON FOR THE UPDATE...WILL BE JUST TO BETTER TIME CONVECTION...ALONG THE PRE-FRONTAL TROUGH...WHICH IS WHAT THE NIGHT CREW (AND WE) WILL CONTINUE TO FOCUS ON. ALSO...HAVE BACKED OFF CLOUDS A TAD...AND IN MY VERSION...WILL RAISE TEMPS A CATEGORY ACROSS THE BOARD. NO CHANGES TO LATER PERIODS. .HYDROLOGICAL DISCUSSION...PLEASE REFER TO THE PREVIOUS DISCUSSION. .ALY...NONE. ************PREVIOUS DISCUSSION****************** .DISC...FROPA XPCTD ACRS BULK OF FA FM NW-SE BTWN 14Z AND 20Z. WITH THIS TIMING SVR POTENTIAL WL BE LMTD TO SE 1/3 RD OF FA WHICH IS GNRLY WHERE SPC HAS SLIGHT RISK. ONCE ACTVTY ENDS TDY LOOKS LIKE A LONG STRETCH OF DRY WX WITH TUE AFT BEING A PSBL EXCEPTION AS A WK FNT DROPS SE OUT OF SRN CAN ON TUE. .SHORT TERM...WKNG MCS THIS MRNG ACRS WRN AND CNTRL NY WHICH MDLS DID NOT PICK UP ON. STL A DECENT AMOUNT OF LTG WITH CNVCTN AND ACTVTY WL REQUIRE LIKELY POPS THIS MRNG ACRS NRN AND WRN ZONES. ONCE FROPA OCCURS ACRS THIS AREA LATE MRNG PCPN SHLD QUICKLY DIMINISH. CNTRL PTN OF FA WL BE CAUGHT IN BTWN MAIN AREAS OF ACTVTY AS CURRENT CNVCTN LIKELY TO DIMINISH AS IT APPRCHS THIS AREA AND FROPA OCCURS TOO ERLY TO FIRE ALLOT OF CNVCTN THIS AFT. SO WL HAVE LIKELY POPS NW THIS AM...CHC POPS CNTRL PTN ALL DAY AND LIKELY POPS THIS AFT SE. WHILE WND FIELDS NOT OVERLY IMPRESSIVE TDY...H8 20-25 KTS LATE MRNG THRU MID AFT AND H3 JET MAX 50 TO 60 KTS SLICES THRU CNTRL PTN OF FA MID AFT...BUT IMPRESSIVE THETA E RDG AT H8 AND CAPES IN 2000 TO 3000 J/KG RNG ACRS ERN CSTKLS...MID HDSN VLY...LITCHFIELD HILLS AND SRN BERKS AT 18Z. THIS WILL BE THE MAIN AREA OF CNCRN AS WBZ HGHTS DROP BLW 10000 FT AND LIS FALL TO -3 TO -6 RNG. BUFKIT STORM TYPE INDICATES POTENTIAL FOR ISOLATED SUPERCELLS PSBL BTWN 16Z AND 20Z ACRS THIS AREA. WL HNDL WITH ENHANCED WRDG IN THE ZONES. .LONG TERM...DRY BUT COOL WX FOR MID TO LATE AUG ACRS FA OVR THE WKND BFR MOD TREND ERLY NXT WEEK. SLIGHT CHC OF SHRA/TSRA TUE AFT AHD OF A WK CDFNT DROPING SE OUT OF SRN CAN...OTHERWISE DRY FOR MCH OF THE WEEK. .HYDROLOGIC OUTLOOK...QPF AMTS TDY GNRLY A QUARTER TO A HALF INCH ALTHOUGH NOT ALL LCTNS LIKELY TO SEE PCPN. ISOLATED 1 TO 2 INCH AMTS PSBL IN ANY TRAINING TSTMS. .ALY...NONE.
Hazardous weather outlook, Aug 22, 3:50 AM EDT, 10 hours 7 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 350 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.
In the hours before
Special weather statement, Aug 22, 1:34 PM EDT, 23 minutes before
NYZ053-054-221800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 134 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS IN RENSSELAER COUNTY... AT 134 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNDERLAND TO ADAMS...OR ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF MANCHESTER TO 5 MILES SOUTH OF NORTH ADAMS...STATIONARY. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:03 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 57 min |
| Aug 22, 4:39 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 66 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2003Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.